Management of Chemotherapy-Induced Nausea and Vomiting (CINV) - Episode 12
Lee S. Schwartzberg, MD: That brings up the whole issue of dexamethasone. We’ve talked about that. But where are you using it particularly after day 1? I think we’re all comfortable even with immunotherapy patients, with a low dose on day 1. But for HEC (highly emetogenic chemotherapy) regimens, if you’re giving cisplatin, for example, it’s still in there to give for multiple days. So what’s your approach with that? Eric, how are you using dexamethasone these days?
Eric Roeland, MD: So after cycle 1 or even cycle 2, if patients are tolerating it well, the chemotherapy or the immunotherapy well, that’s the first drug that I’m going to cut back, especially on days 2 through 4. Insomnia is a major concern, and so for those patients with insomnia, that’s usually the one I’m going to cut back first.
Dawn Dolan, PharmD, BCOP: Yes, we’re still doing the traditional dexamethasone for 2 to 4 days afterward. Logistically, though, even though a lot of these are built into the EMRs and prescriptions, I think it’s still not necessarily on everybody’s radar to prescribe the delayed dexamethasone, even though it’s there and it’s available. So I think that’s still kind of where we’re missing the boat. But it’s nice, too, now that we’re at least getting some newer data to say that maybe we can use more dexamethasone-sparing approaches and not decrease the overall efficacy of the regimen.
Lee S. Schwartzberg, MD: At least in the AC (cyclophosphamide, doxorubicin) setting, there’s good evidence now in the randomized trial setting that AC treated with palonosetron and 1 day of dexamethasone and then an NK1 (neurokinin 1) will be effective, and you don’t need the extra dexamethasone in those patients. Particularly with AC given in a dose-dense regimen, when it’s 14 days, you’re giving a lot of dexamethasone. And for patients who are diabetic, it exacerbates that. Even prediabetes—we see a lot of that in our patients.
Howard Levine, PharmD: We’re typically following the guidelines. So we’ll give them, for HEC regimens, at least 2 extra days after day 1, but we’d love to cut it back. And we hand it out to the patient, so they have the dexamethasone in their hand. We’re not worried about that, and they typically take it. Until we see something that says, “Yes, we can back off,” we’re going to continue it.
Lee S. Schwartzberg, MD: And so do you use response in previous cycles to make that decision, as Eric said?
Howard Levine, PharmD: If it works, it works. We’re not fixing something that’s not broken.
Lee S. Schwartzberg, MD: OK, good.
Beth Eaby-Sandy, CRNP, OCN: I can definitely tell you that in our immunotherapy-plus-chemotherapy regimens, I am not going to give the 4 days or 3 days afterward. That I won’t do. I think in the highly emetogenic patients, we tend to do it. I can also say with dexamethasone that if I have a patient who’s having significant nausea and vomiting into days 5, 6, and 7, I will extend the dexamethasone, even at just a slower taper-off and step-down-off for them. And I think that’s actually helpful in that setting, even though with diabetes, I would probably keep it away, even if they’re slightly diabetic.
Dawn Dolan, PharmD, BCOP: Dexamethasone is a double-edged sword. I have a senior adult population, so they sometimes can be a little bit more sensitive—then we have the diabetes component. But I always feel like we try to do right by the patient and give them enough dexamethasone for about 2 cycles. You always have trouble with that because if they have it in their hands, they take all of it. So then you’ve got these patients who took days’ worth of dexamethasone, and then you run into trouble with the duration and that kind of thing. So it’s sometimes a little bit tough to manipulate.
Lee S. Schwartzberg, MD: This discussion highlights that even after 30 years of experience, there are still a lot of things that we don’t know. It’s feel and expertise, which of course is true for medicine.
Transcript Edited for Clarity